Alert archive / Montana / Flood Watches in 2018
Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at May 5, 2018, 1:36 PM MDT for Flathead County, Lincoln County, Sanders County, Montana. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2018, 1:36 PM MDT (19:36 UTC)
- Expired
- May 6, 2018, 3:15 AM MDT
- In force
- 14 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175 WGUS65 KMSO 051936 FFAMSO Flood Watch National Weather Service Missoula MT 136 PM MDT Sat May 5 2018 MTZ001-061900- /O.NEW.KMSO.FA.A.0002.180505T1936Z-180506T1900Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 136 PM MDT Sat May 5 2018 ...FLOOD WATCH IN EFFECT FOR THE YAAK RIVER NEAR TROY UNTIL FURTHER NOTICE ... The National Weather Service in Missoula has issued a * Flood Watch for the Yaak River near Troy until further notice. * Forecast information for Yaak River near Troy. * At 12:45 PM Saturday the stage was 7.6 feet. * Flood stage is 8.0 feet. * Forecast...The river will rise above 8.0 feet during Monday morning and minor flooding is forecast with continued rises. * At 8.5 feet...Flooding affects low lying areas adjacent to the river including homes and access roads. Sylvanite Ranger Station Road and Upper Ford Road affected by flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
1 follow-up statement
411 WGUS65 KMSO 060915 FFAMSO Flood Watch National Weather Service Missoula MT 315 AM MDT Sun May 6 2018 MTZ001-061015- /O.CAN.KMSO.FA.A.0002.000000T0000Z-180506T1900Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 315 AM MDT Sun May 6 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for the Yaak River near Troy has been cancelled. A flood warning has been posted in its place. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 5, 3:39 AM MDT, 9 hours 57 minutes earlier.
Area forecast discussion, May 5, 3:39 AM MDT, 9 hours 57 minutes before
Area Forecast Discussion National Weather Service Missoula MT 339 AM MDT Sat May 5 2018 .DISCUSSION...Showers and thunderstorms will again be possible today, increasing across the area this afternoon and evening. Locations across northwest Montana near the Canadian border and across central Idaho into southwest Montana stand the best chance to see a storm this afternoon. Temperatures will be slightly cooler today due to cloud cover across the region. A more organized system is still expected Sunday afternoon into Monday across much of western Montana and central Idaho. The atmosphere will destabilize enough to have a fairly widespread threat of showers and thunderstorms in the afternoon and evening. Atmospheric moisture will be abundant with this system, which could lead to some locally heavy rain, along with small hail and gusty winds. The heaviest rain is still anticipated through portions of central Idaho into west- central Montana. The convective nature of storms could cause a threat to vulnerable burn scars due to locally very heavy rain. A cool down is anticipated for Monday behind Sunday's weather system. Precipitation will likely linger across western Montana, though amounts will begin to taper off. One big concern going into early next week is the potential for river and small stream flooding as snowmelt accelerates due to warm overnight temperatures and continued above normal high temperatures. This is especially true across western Montana, where many rivers are already running very high, if not over flood stage. River forecast models continue to trend toward earlier rises and slightly higher peak flows for next week at several river points. Stay tuned for updates as several rivers are expected to exceed flood stages by the mid part of next week. Warm and dry conditions are expected for Tuesday into early Wednesday, warming temperatures to roughly 10 degrees above normal for this time of year. The next weather system approaches the region late Wednesday into Thursday, with northwest Montana currently being favored for the heavier precipitation. Confidence in the forecast for Friday and beyond is not great due to model inconsistencies. && .AVIATION...Mid to high level cloud cover will be fairly common today ahead of an approaching disturbance. Another round of showers and thunderstorms is anticipated this afternoon and evening, with the highest threat again occurring across northwest Montana and through central Idaho into southwest Montana. KSMN and KBTM stand the highest potential at seeing a thunderstorm this afternoon. Otherwise, general winds will be relatively light and from the west to southwest in the higher elevations. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:29 PM MDT | Areal Flood Advisory | MSO | Missoula | 44 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.